There’s been an error—now what?
Postoperatively, a woman is administered extra doses of her diabetes medication. She develops hypoglycemia, has a seizure, falls out of bed, and fractures a hip.
All members of the care team confirm the causal set of events—inappropriate administration of medication, hypoglycemia, seizure, fall, fracture. The hospital focuses its efforts at improvement on 1) greater standardization of the treatment of patients who have diabetes and 2) fall-prevention strategies.
Your task is to speak with the patient. What would you say?
69% “There was an error in the way your diabetes medication was ordered and administered, and you received an extra dose. That caused you to develop low blood sugar, which caused you to have a seizure. Because of the seizure, you fell out of bed and fractured your hip. I’m sorry all this happened.”
25% “You had a seizure. We’ll do more tests to determine why, but it might have happened because your blood sugar was low—remember, you were postop and not eating. The seizure caused you to fall out of bed and fracture your hip.”
6% “I’m sorry you had a seizure. We need to get you to surgery so that we can fix the fractured hip. We’ll keep close watch on your other medical problems.”
ZERO “Your diabetic condition caused you to have a seizure. The seizure caused you to fall out of bed and fracture your hip.”